Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 62, NWS State College, PA

September 23, 2011Dauphin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 23, 2011, 2:42 PM EDT for Dauphin County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2011, 2:42 PM EDT (18:42 UTC)
Expired
Sep 23, 2011, 5:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Dauphin County, PA

The radar

The State College radar (KCCX), 119 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WGUS51 KCTP 231842
FFWCTP
PAC043-232145-
/O.NEW.KCTP.FF.W.0062.110923T1842Z-110923T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT FRI SEP 23 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAUPHIN COUNTY...

* UNTIL 545 PM EDT...

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER 
DAUPHIN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLONIAL
  PARK...HARRISBURG...HERSHEY...HUMMELSTOWN...LINGLESTOWN...
  MIDDLETOWN...PROGRESS AND STEELTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 4018 7676 4025 7689 4029 7692 4035 7693
      4036 7697 4038 7699 4045 7698 4047 7695
      4049 7697 4059 7694 4064 7669 4046 7667
      4021 7659 4016 7665 4016 7669 4012 7672

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 1:35 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 23, 1:35 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT FRI SEP 23 2011

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL MOVE VERY SLOWLY EASTWARD FROM THE
GREAT LAKES REGION TOWARD THE NORTHEAST STATES OVER THE NEXT
SEVERAL DAYS. THIS SYSTEM WILL ENSURE A PROLONGED PERIOD OF
UNSETTLED WEATHER CONDITIONS WITH FREQUENT OPPORTUNITIES FOR RAIN
LASTING THROUGH AT LEAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR SHOWS RAIN OVERSPREADING ABOUT THE SRN 2/3 OF THE FCST AREA.
HEAVY RAIN IS BEING REPORTED IN ADAMS COUNTY WHERE SOME ROADS WERE
CLOSED AND STREAMS REPORTED OUT OF THEIR BANKS IN AND AROUND
GETTYSBURG.

WATER VAPOR IMAGES SHOW A LARGE DEEP PLUME OF TROPICAL MOISTURE
SURGING UP THE EAST COAST AHEAD OF AT LEAST TWO DISTINCT SHORTWAVE
FEATURES EMBEDDED IN THE FLOW ON THE EAST SIDE OF THE DEEP UPPER
LOW DROPPING INTO THE MIDWEST. SYSTEM EVEN HAS A CONNECTION TO
CONVECTION THAT HAS BEEN SLIDING TWD THE BAHAMAS.

SHOWER AND THUNDERSTORM ACTIVITY EXTENDS DOWN TO THE CAROLINAS
THROUGH VIRGINIA...ALL TAKING AIM AT SERN PA. WITH RUC MESO ANAL
SHOWING AN INCREASE IN CONVECTIVE AND INERTIAL INSTABILITY
UPSTREAM...CONCERNS REMAIN HIGH THAT FLOODING RAINS WILL CAUSE
PROBLEMS OVER SERN PA...WITH ADAMS COUNTY ALREADY MENTIONED AS
HAVING ROADS CLOSED.

ENSEMBLES HAVE BEEN SIGNALING SERN PA AS THE BIGGEST THREAT AREA
FOR HEAVY RAIN...WITH THE SREF BEING FURTHER WEST THAN THE GEFS.
12Z OPERATIONAL NAM CRANKS OUT 1-2 INCHES OF RAIN OVER THE CURRENT
WATCH AREA.

&&

.SHORT TERM /SATURDAY/...
NEW NAM/GFS ARE MORE PROGRESSIVE WITH CURRENT DISTURBANCE THAN
PREV RUNS...SUGGESTING THE HEAVIEST RAINS MOVE OUT BY LATER
TONIGHT. AS THE UPPER LOW OVER THE MIDWEST ACTUALLY SHOWS SIGNS OF
RETROGRADING A BIT...MODELS BUILD A WEAK AREA OF HIGH PRESSURE
INTO THE REGION FOR SATURDAY RESULTING IN LITTLE MORE THAN SOME
SCATTERED SHOWERS.

FCST SOUNDINGS SHOW A PRETTY DECENT SUBSIDENCE INVERSION DURING
THE MORNING THAT SHOWS SIGNS OF ERODING A BIT IN THE
AFTERNOON...POSSIBLY LEADING TO SOME BRIGHTENING SKIES. OTHERWISE
IT SHOULD BE RATHER CLOUDY BUT STILL MILD WITH A SHOWER POSSIBLE
IN SPOTS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
12Z GEFS SHOWS ANOMALOUSLY HIGH PWATS OVER CENTRAL AND EASTERN PA
THROUGH THE MIDDLE OF NEXT WEEK...AS MOISTURE IS PULLED NORTHWARD
IN THE S/SW FLOW AROUND THE CUTOFF LOW. PWATS AS HIGH AS +2SD
ROUGHLY EAST OF THE SUSQUEHANNA RIVER FRI AFTN INTO SAT AFTN.
COULD BE SOME DECENT RAINFALL ACROSS ERN PA DURING THAT
PERIOD. WITH AS WET AS IT HAS BEEN ACROSS EASTERN PA
RECENTLY...WILL HAVE TO WATCH FOR POTENTIAL WATER-RELATED PROBLEMS
THERE.
AFTER THAT...OUR WEATHER REMAINS UNSETTLED THROUGH EARLY NEXT
WEEK. DIFFICULT TO TIME THE SPOKES OF ENERGY AS THEY ROTATE
AROUND THE UPPER-LOW TO OUR WEST. THUS...KEPT GENERAL 35-50 POPS
IN THE FCST THROUGH NEXT WED.

MAYBE SOME IMPROVEMENT BY LATE NEXT WEEK. OPERATIONAL 12Z GFS
LIFTS UPPER-LOW OUT OF THE AREA NEXT WED...WHILE THE 12Z ECMWF
HOLDS IT OVER THE GLAKES UNTIL AT LEAST THURS. EITHER WAY...IT
LOOKS LIKE AN EXTENDED PERIOD OF RELATIVELY CLOUDY AND UNSETTLED
WEATHER IS IN STORE FOR THE FORESEEABLE FUTURE.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR TO IFR CONDITIONS WILL CONTINUE AS WIDESPREAD SHOWERS AND
THUNDERSTORMS FILL NORTHWARD ACROSS THE AREA. ISOLATED BRIEF LIFR
CONDITIONS ARE POSSIBLE...MAINLY ACROSS THE SOUTHEAST...IN HEAVIER
DOWNPOURS. THE MAJORITY OF THE RAIN WILL TAPER OFF OVERNIGHT.

EXPECT RESTRICTIONS TO CONTINUE INTO SATURDAY...WITH
IFR/LIFR CEILINGS AND VISIBILITIES THROUGH MUCH OF THE MORNING AS
FOG ONCE AGAIN BLANKETS THE REGION. IMPROVED CONDITIONS ARE
POSSIBLE IN THE AFTERNOON AS A WEAK RIDGE BUILDS INTO THE REGION.

OUTLOOK...
FRI-WED...MVFR/IFR WITH AM FOG AND WIDESPREAD SHOWERS. OCCASIONAL
THUNDER IS ALSO POSSIBLE.

&&

.HYDROLOGY...
FLASH FLOOD WATCH FOR MUCH OF THE LOWER SUSQ VALLEY WHERE GUIDANCE
IN MANY LOCATIONS IS AROUND AN INCH IN AN HOUR. FLOODING ALREADY
OBSERVED IN ADAMS COUNTY. WITH STREAMS AND CREEKS RUNNING
HIGH...THREAT WILL CONTINUE INTO THE OVERNIGHT.

&&

.CLIMATE...
IT HAS BEEN A WET SEPTEMBER ACROSS MUCH OF CENTRAL AND EASTERN
PA. THE WETTEST SEPT ON RECORD AT MDT WAS IN 1975...WHEN 14.97
INCHES OF RAIN FELL. AS OF 9/21/2011...WE HAVE RECEIVED 14.02
INCHES OF RAINFALL AT MDT FOR THE MONTH. THERE IS A GOOD CHANCE
THAT THE 1975 RECORD WILL BE BROKEN IN THE NEXT DAY OR
TWO...WHICH WOULD MAKE THIS THE WETTEST SEPT ON RECORD AT MDT.

IT HAS ALSO BEEN A VERY WET YEAR. THE WETTEST YEAR ON RECORD AT
MDT CAME IN 1972...WHEN 59.27 INCHES OF PRECIPITATION FELL. A
SIGNIFICANT PORTION OF THAT PRECIP FELL FROM THE REMNANTS OF
HURRICANE AGNES. AS OF 9/21/2011...57.41 INCHES OF PRECIPITATION
HAS FALLEN AT MDT FOR THIS YEAR. WITH AN EXTENDED PERIOD OF
UNSETTLED WEATHER EXPECTED THIS WEEKEND INTO EARLY NEXT
WEEK...WE WILL LIKELY APPROACH OR POSSIBLY EXCEED THE ANNUAL
PRECIP RECORD AT MDT IN THE COMING DAYS.

WILLIAMSPORT HAS ALSO BEEN VERY WET...

SO FAR IN SEPTEMBER 12.05 INCHES OF RAIN HAS BEEN MEASURED. THIS
IS JUST A LITTLE OVER HALF AN INCH AWAY FROM THE RECORD OF 12.60
INCHES THAT FELL IN 1999. WITH A SLOW MOVING WEATHER SYSTEM EXPECTED
TO AFFECT THE REGION THROUGH THE WEEKEND...THE CHANCES FOR
ADDITIONAL...POSSIBLY RECORD SETTING RAINS LOOK VERY GOOD.

WE ARE STILL WELL BELOW THE ALL TIME RECORD FOR MONTHLY RAINFALL
WHICH OCCURRED BACK IN 1972 WHEN HURRICANE AGNES HELPED CONTRIBUTE
TO THE 16.80 INCHES THAT FELL IN JUNE.

IN ADDITION...THE YEAR HAS ALSO BEEN VERY WET. WITH MORE THAN
THREE MONTHS TO GO WE ARE ABOUT SEVEN AND A HALF INCHES AWAY FROM
THE WETTEST YEAR ON RECORD.

SO FAR 53.96 INCHES OF RAIN HAS FALLEN. THE WETTEST YEAR WAS BACK
IN 1972...THAT YEAR OF AGNES...WHEN 61.27 INCHES OF RAIN FELL.

IN A NORMAL MONTH WILLIAMSPORT CAN USUALLY EXPECT MORE THAN THREE
INCHES OF RAIN...SO IT IS POSSIBLE THAT BETWEEN NOW AND THE END OF
DECEMBER WE WILL GET ENOUGH RAIN TO MAKE 2011 THE WETTEST YEAR ON
RECORD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ057>059-
064>066.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...EVANEGO
AVIATION...LA CORTE/COLBERT
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Sep 23, 10:05 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT FRI SEP 23 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-241415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-
1005 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-064>066-241415-
DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER-
1005 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN STATE COLLEGE.

MS/JL

In the hours before

Local storm report, Sep 23, 12:32 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLASH FLOOD      GETTYSBURG              39.83N  77.23W
09/23/2011                   ADAMS              PA   911 CALL CENTER

            ROADS CLOSED IN AND AROUND GETTYSBURG. LOCAL STREAMS
            REPORTED OUT OF THEIR BANKS

&&

EVENT NUMBER CTP1100452

LA CORTE
Local storm report, Sep 23, 12:59 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1259 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      YORK SPRINGS            40.01N  77.12W
09/23/2011                   ADAMS              PA   TRAINED SPOTTER

            WATER OVER ROUTE 94 IN SEVERAL PLACES BETWEEN ROUTE 30
            AND ROUTE 15.

1231 PM     FLASH FLOOD      GETTYSBURG              39.83N  77.23W
09/23/2011                   ADAMS              PA   911 CALL CENTER

            ROADS CLOSED IN AND AROUND GETTYSBURG. LOCAL STREAMS
            REPORTED OUT OF THEIR BANKS

&&

EVENT NUMBER CTP1100453 CTP1100452

EVANEGO
Local storm report, Sep 23, 1:38 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
138 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FLASH FLOOD      YORK SPRINGS            40.01N  77.12W
09/23/2011                   ADAMS              PA   TRAINED SPOTTER

            2.47 INCHES OF RAIN IN LESS THAN 2 HOURS.

&&

EVENT NUMBER CTP1100454

LA CORTE
Local storm report, Sep 23, 1:53 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
153 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      MCADOO                  40.90N  75.99W
09/23/2011                   SCHUYLKILL         PA   911 CALL CENTER

            WATER ACROSS PARTS OF ROUTE 309 NEAR I-81.

0145 PM     FLASH FLOOD      FRACKVILLE              40.78N  76.23W
09/23/2011                   SCHUYLKILL         PA   TRAINED SPOTTER

            PONDING OF WATER ON I-81 BETWEEN FRACKVILLE AND DELANO.

&&

EVENT NUMBER CTP1100455 CTP1100456

EVANEGO
Local storm report, Sep 23, 1:59 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      HOMETOWN                40.82N  75.99W
09/23/2011                   SCHUYLKILL         PA   EMERGENCY MNGR

            SEVERAL ROADS REPORTED TO BE WASHED OUT IN RUSH TWP.

&&

EVENT NUMBER CTP1100457

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:15 AM EDTDense Fog AdvisoryCTPAdams, Bedford, Blair, Cameron, Centre, Clearfield and 24 more9 hr
Sep 23, 9:53 AM EDTFlash Flood WatchCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 10 more16 hr
Sep 23, 11:39 AM EDTAreal Flood AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Lancaster and 5 more6 hr
Sep 23, 11:46 AM EDTFlash Flood WarningCTPAdams6 hr
Sep 23, 1:46 PM EDTFlash Flood WarningCTPSchuylkill3 hr
Sep 23, 1:52 PM EDTAreal Flood AdvisoryCTPColumbia, Cumberland, Dauphin, Juniata, Montour, Northumberland and 4 more6 hr
Sep 23, 4:04 PM EDTFlash Flood WarningCTPCumberland, York5 hr
Sep 23, 5:35 PM EDTAreal Flood WarningCTPAdams6 hr
Sep 23, 6:16 PM EDTFlash Flood WarningCTPLancaster3 hr
Sep 23, 6:48 PM EDTRiver Flood WarningCTPCumberland, York7 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.